Alert archive / Utah / Flash Flood Watches in 2017

Flash Flood Watch 7, NWS Salt Lake City, UT

September 14, 2017

NWS Salt Lake City, UT issued this flash flood watch at Sep 14, 2017, 3:21 AM MDT. It took effect at Sep 14, 2017, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2017, 3:21 AM MDT (09:21 UTC)
In effect from
Sep 14, 2017, 10:00 AM MDT
Expired
Sep 14, 2017, 5:31 PM MDT
In force
8 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

483 
WGUS65 KSLC 140921
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
321 AM MDT Thu Sep 14 2017

UTZ012-013-019>021-518-150400-
/O.NEW.KSLC.FF.A.0007.170914T1600Z-170915T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castle Country-San Rafael Swell-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Southern Mountains-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, St George, Kanab, Escalante, Bullfrog, Loa, 
Panguitch, and Bryce Canyon
321 AM MDT Thu Sep 14 2017

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Salt Lake City has issued a

* Flash Flood Watch for portions of central Utah and southern
  Utah, including Zion National Park, Glen Canyon Recreation 
  Area, Capitol Reef, and the San Rafael Swell.

* From 10 AM MDT this morning through this evening

* Several rounds of heavy rainfall associated with widespread 
  showers and scattered strong thunderstorms are forecast in this 
  area late this morning into the evening. The threat should 
  diminish from west to east mid afternoon into the evening.

* Flash Flood prone areas include the Brian Head burn scar, slot
  canyons, normally dry washes and small streams. Rainfall may be
  extensive enough to cause localized urban flooding including
  water flowing over roadways. The heavy rainfall may cause travel 
  difficulties on normally dry dirt roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Rogowski/Merrill

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
3 follow-up statements
732 
WGUS65 KSLC 141525
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
925 AM MDT Thu Sep 14 2017

UTZ016-142330-
/O.EXA.KSLC.FF.A.0007.170914T1600Z-170915T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Utah-
Including the cities of Beaver, Cedar City, and Milford
925 AM MDT Thu Sep 14 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Salt Lake City has expanded the

* Flash Flood Watch to include a portion of southern Utah, 
  including the following area, Southwest Utah.

* Through this evening

* Several rounds of heavy rainfall associated with widespread
  showers and scattered strong thunderstorms are forecast in this
  area through the evening. The threat should diminish from west 
  to east mid afternoon into the evening. 

* Flash flood prone areas include burn scars, slot canyons, 
  normally dry washes and small streams. Rainfall may be extensive
  enough to cause localized urban flooding including water 
  flowing over roadways. The heavy rainfall may cause travel 
  difficulties on normally dry dirt roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

UTZ012-013-019>021-518-142330-
/O.CON.KSLC.FF.A.0007.170914T1600Z-170915T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castle Country-San Rafael Swell-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Southern Mountains-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, St George, Kanab, Escalante, Bullfrog, Loa, 
Panguitch, and Bryce Canyon
925 AM MDT Thu Sep 14 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country and San 
  Rafael Swell. In southern Utah, Glen Canyon Recreation 
  Area/Lake Powell, South Central Utah, Southern Mountains, and 
  Utahs Dixie and Zion National Park.

* Through this evening

* Several rounds of heavy rainfall associated with widespread
  showers and scattered strong thunderstorms are forecast in this
  area through this evening. The threat should diminish from west
  to east mid afternoon into the evening. 

* Flash flood prone areas include the Brian Head burn scar, slot 
  canyons, normally dry washes and small streams. Rainfall may be 
  extensive enough to cause localized urban flooding including 
  water flowing over roadways. The heavy rainfall may cause travel
  difficulties on normally dry dirt roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
371 
WGUS65 KSLC 142009
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
209 PM MDT Thu Sep 14 2017

UTZ012-013-016-019>021-518-150400-
/O.CON.KSLC.FF.A.0007.000000T0000Z-170915T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castle Country-San Rafael Swell-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Southern Mountains-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Beaver, Cedar City, Milford, St George, Kanab, 
Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon
209 PM MDT Thu Sep 14 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Utah and southern Utah, including the 
  following areas, in central Utah, Castle Country and San 
  Rafael Swell. In southern Utah, Glen Canyon Recreation 
  Area/Lake Powell, South Central Utah, Southern Mountains, 
  Southwest Utah, and Utahs Dixie and Zion National Park.

* Until 10 PM MDT this evening

* Several rounds of heavy rainfall associated with widespread
  showers and scattered strong thunderstorms are forecast in this
  area through this evening. The threat should diminish from west
  to east through the evening. 

* Flash flood prone areas include the Brian Head burn scar, slot 
  canyons, normally dry washes and small streams. Rainfall may 
  be extensive enough to cause localized urban flooding 
  including water flowing over roadways. The heavy rainfall may 
  cause travel difficulties on normally dry dirt roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
158 
WGUS65 KSLC 142331
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
531 PM MDT Thu Sep 14 2017

UTZ012-013-016-019>021-518-150045-
/O.CAN.KSLC.FF.A.0007.000000T0000Z-170915T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Castle Country-San Rafael Swell-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Southern Mountains-
Including the cities of Price, Castle Dale, Emery, Green River, 
Hanksville, Beaver, Cedar City, Milford, St George, Kanab, 
Escalante, Bullfrog, Loa, Panguitch, and Bryce Canyon
531 PM MDT Thu Sep 14 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Utah and southern
Utah has been cancelled. The threat of additional new flash
flooding has ended. 

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 13, 10:18 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Sep 13, 10:18 PM MDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 PM MDT Wed Sep 13 2017

.SYNOPSIS...A series of storm systems will bring cooler and
wetter conditions to Utah and southwest Wyoming Thursday and
Friday. A milder southwesterly flow will return for the weekend.

&&

.DISCUSSION...The low over the California coast will continue to
slowly make its way inland overnight. Meanwhile, Utah remains under
a west-southwesterly flow downstream of this low. A few areas of
showers and thunderstorms are noted over the forecast area. First,
there is northwest Utah, where a weak shortwave disturbance ejecting
towards the northeast is impinging on the deformation axis across
far northwest Utah and southern Idaho. The second area is southeast
Utah where another weak disturbance exists with some lingering
instability. The third area is southern Nevada into far southwest
Utah which is starting to see increasing diffluence aloft.

The expectation is that showers across northwest Utah will continue
to progress east into the Wasatch Front area tonight. Meanwhile, the
showers across the southwest Utah will likely continue and spread
across west-central Utah late tonight, as the upper low continues to
make inland progress. Meanwhile, the showers across the southeast is
expected to gradually wane.

As the low tracks into Utah and gradually transition to an open
wave, expect precipitation to increase tomorrow, first across
southwest Utah in the morning and south-central through east-central
Utah by the afternoon. A 70-80kt upper jet will accompany this storm
system, and shear profile still looks good for some organized storms
given enough instability. Some of the stronger storms will be
capable of producing heavy rain as well.

Otherwise, a second storm system will follow Thursday night into
Friday, dropping a wet cold front into the area from the north.
Temperatures will be significantly cooler for Friday and Saturday.

&&

.AVIATION...Generally southerly winds are expected across the SLC
terminal through much of the night. However, there is a 25 percent
chance of thunderstorms after 06z. These thunderstorms may bring a
period of gusty and erratic winds. Otherwise, VFR conditions are
expected, although CIGS may briefly fall below 7kft in heavier
showers.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 13, 3:48 AM MDT, 23 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
348 AM MDT Wed Sep 13 2017

UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
348 AM MDT Wed Sep 13 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms may bring locally
gusty and erratic winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Tomorrow, the first in a series of storm systems will bring
widespread precipitation to southern and eastern Utah, increasing
flash flood risk while bringing the possibility of hail and strong
winds.

A strong cold front will bring significantly cooler temps to the
outlook area beginning Friday. Widespread precipitation is
expected across the north and west, coupled with temperatures
some 10 to 15 degrees below average. Lowering snow levels will
have the potential to allow light accumulations for elevations
over 8000 to 9000 feet across the northern mountains. Hunters,
hikers, and others with outdoor and backcountry plans should be
prepared for raw conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Merrill

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:29 AM MDTSpecial Weather StatementSLCWashington46 min
Sep 14, 11:15 AM MDTFlash Flood WarningSLCIron3 hr
Sep 14, 12:21 PM MDTSpecial Weather StatementSLCKane24 min
Sep 14, 12:22 PM MDTSpecial Weather StatementSLCKane23 min
Sep 14, 12:39 PM MDTSpecial Weather StatementSLCGarfield36 min
Sep 14, 12:50 PM MDTSpecial Weather StatementSLCKane25 min
Sep 14, 12:51 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Sep 14, 1:18 PM MDTSpecial Weather StatementSLCGarfield27 min
Sep 14, 1:55 PM MDTSpecial Weather StatementSLCKane35 min
Sep 14, 2:11 PM MDTSpecial Weather StatementSLC64 min
Sep 14, 2:15 PM MDTFlash Flood WarningSLCKane8 hr
Sep 14, 2:20 PM MDTFlash Flood WarningSLCGarfield, Kane, Wayne3 hr
Sep 14, 2:39 PM MDTSpecial Weather StatementSLCWayne66 min
Sep 14, 2:52 PM MDTSevere Thunderstorm WarningSLCEmery, Garfield, Wayne38 min
Sep 14, 3:05 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Watches in Utah, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.